Alert archive / Iowa / Severe Thunderstorm Warnings in 2026
Severe Thunderstorm Warning 7, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 30, 2026, 9:11 PM CDT for 5 counties in Iowa. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2026, 9:11 PM CDT (02:11 UTC)
- Expired
- Mar 30, 2026, 10:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Boone County, IA, Dallas County, IA, Greene County, IA, Guthrie County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 24 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 9:41 PM CDT | HAIL 0.7 | 3 N Minburn, IA | |
| Mar 30, 9:49 PM CDT | HAIL 0.88 | 3 N Minburn, IA | |
| Mar 30, 9:49 PM CDT | HAIL 1 | 2 S Minburn, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3901 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
089
WUUS53 KDMX 310211
SVRDMX
IAC015-049-073-077-153-310300-
/O.NEW.KDMX.SV.W.0007.260331T0211Z-260331T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
911 PM CDT Mon Mar 30 2026
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Western Polk County in central Iowa...
Southeastern Greene County in west central Iowa...
Eastern Guthrie County in west central Iowa...
Southwestern Boone County in central Iowa...
Dallas County in central Iowa...
* Until 1000 PM CDT.
* At 911 PM CDT, a severe thunderstorm was located over Linden, or 11
miles east of Guthrie Center, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Des Moines, West Des Moines, Urbandale, Johnston, Clive, Waukee,
Grimes, Perry, Adel, Windsor Heights, Madrid, Stuart, Dallas
Center, Earlham, Granger, Panora, De Soto, Woodward, Van Meter, and
Jordan Creek Town Center.
This includes the following highways...
Interstate 35 between mile markers 68 and 72.
Interstate 80 between mile markers 99 and 130.
Interstate 235 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 4203 9384 4152 9367 4150 9393 4150 9436
4182 9446
TIME...MOT...LOC 0211Z 256DEG 33KT 4168 9428
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Lee1 follow-up statement
893
WWUS53 KDMX 310238
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
938 PM CDT Mon Mar 30 2026
IAC073-310248-
/O.CAN.KDMX.SV.W.0007.000000T0000Z-260331T0300Z/
Greene IA-
938 PM CDT Mon Mar 30 2026
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central, southwestern and west central Iowa.
LAT...LON 4161 9370 4150 9436 4167 9441 4186 9416
4203 9384
TIME...MOT...LOC 0238Z 256DEG 33KT 4174 9396
$$
IAC015-049-077-153-310300-
/O.CON.KDMX.SV.W.0007.000000T0000Z-260331T0300Z/
Polk IA-Guthrie IA-Boone IA-Dallas IA-
938 PM CDT Mon Mar 30 2026
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN POLK...SOUTHEASTERN GUTHRIE...SOUTH CENTRAL BOONE
AND DALLAS COUNTIES...
At 938 PM CDT, a severe thunderstorm was located near Minburn, or 9
miles north of Adel, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
West Des Moines, Urbandale, Johnston, Clive, Waukee, Grimes, Perry,
Adel, Windsor Heights, Madrid, Stuart, Dallas Center, Granger,
Panora, Woodward, Saylorville Lake, Redfield, Dexter, Diamondhead
Lake, and Minburn.
This includes Interstate 80 between mile markers 125 and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4161 9370 4150 9436 4167 9441 4186 9416
4203 9384
TIME...MOT...LOC 0238Z 256DEG 33KT 4174 9396
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 6:29 PM CDT, 2 hours 42 minutes earlier. Its key messages:
- Warm, dry conditions with breezy winds today leading to elevated fire weather concerns through the afternoon.
- Severe thunderstorm potential over central Iowa, generally after 7 pm tonight. Hail and damaging winds are the primary concerns.
- Rain and thunderstorm chances develop again Tuesday afternoon into the evening, with a few strong storms possible in southeastern Iowa.
- Additional precipitation chances Wednesday through Friday, with rain and wintry precipitation Wednesday night into Thursday and more severe potential Friday.
Area forecast discussion, Mar 30, 6:29 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
629 PM CDT Mon Mar 30 2026
...Updated for the 00z Aviation Discussion...
.KEY MESSAGES...
- Warm, dry conditions with breezy winds today leading to
elevated fire weather concerns through the afternoon.
- Severe thunderstorm potential over central Iowa, generally
after 7 pm tonight. Hail and damaging winds are the primary
concerns.
- Rain and thunderstorm chances develop again Tuesday afternoon
into the evening, with a few strong storms possible in
southeastern Iowa.
- Additional precipitation chances Wednesday through Friday,
with rain and wintry precipitation Wednesday night into
Thursday and more severe potential Friday.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 256 PM CDT Mon Mar 30 2026
Temperatures have warmed nicely this afternoon, with most of the
area in the upper 70s to low 80s as of 2 pm. With multiple hours of
sunlight left and efficient mixing taking place (as evidenced by the
breezy winds), record temperatures are still in reach. That said,
cloud cover has started to drift in from the west, filtering
sunshine. Should This continue, we could see clouds put an early
damper on temperatures. Regardless of whether we reach the record
highs, I'm sure nobody is complaining about temperatures in the
upper 70s and 80s in March.
With the warmer temperatures and efficient mixing, relative
humidities have fallen into the upper 20 to 30 percent range. Winds
have also been quite breezy, sustained around 15 to 20 mph with
gusts up to 30 mph in some locations. This has sites flirting with
red flag criteria, and while it's unlikely we reach the sustained 25
mph with < 25% humidity, elevated fire weather conditions are
ongoing across the area. Satellite has already detected numerous hot
spots through the day, signaling the dry conditions and increased
ignition potential in fuels. For these reasons, a special weather
statement for elevated fire weather conditions is out through 00z
(7pm CDT) this evening for all of central Iowa.
Moving forward through the day, we continue to watch the potential
for thunderstorms developing as warm, moist air streams
northward ahead of a weak surface low and kicks off storms
along a subtle convergence zone. Given the lack of any robust
features for guidance to latch onto, convective initiation has
been a bit inconsistent among the short range guidance, likely
due to the warm mid-level air. That said, if convective
initiation does occur, it seems the most likely time will be
right around to just after sunset (after 7pm), with the most
likely corridor being between US Highway 20 and Interstate 80
tracking east northeastward. These storms will be occurring in a
rather robust environment, with 1500 to 2000 J/kg of MLCAPE and
40 to 50 kts of deep layer shear, conducive for organized
convection and even a few supercells. That said, while the low
levels have plenty of rotation, hodographs farther aloft are
messy and lack the speed and directional changes one would
typically look for in a robust supercell environment. Likewise,
despite the 50+ dewpoints streaming into the area, model
soundings for central Iowa depict a deep "inverted-V" sounding,
characteristic of a well mixed and dry-sub cloud layer. All of
these features point toward a large hail and gusty wind threat,
with little threat for tornadoes given the high LCLs and
eventual elevated nature of storms occurring after sunset.
Strong downburst winds are certainly possible with any stronger
updrafts as heavy rain/hail falls into the dry layer, evaporates
and cools. Finally, given the CAPE and shear present, hail to
potentially large hail is possible, with larger hail (2"+) only
being a threat if any supercells develop. Severe storm chances
then diminish into the late evening hours, likely around
midnight. A low potential exists for elevated showers/storms to
persist through the overnight hours, mainly over southeastern
Iowa, given the stout low level jet nosed up into a weakly
unstable environment. However, this is a low confidence scenario
at this time.
A cold front will drop southward through the area overnight tonight
into Tuesday, shoving the low level moisture southeastward and
flipping our flow to southerly. Gusty winds will accompany the cold
air advection behind the front, but height rises and winds aloft
behind the front aren't overly strong, which should limit any
headline worthy winds on Tuesday. Much cooler temperatures will of
course also fill in behind the cold front, leading to a sharp
gradient in highs across the state tomorrow. The surface front makes
it's way completely through the area by late Tuesday afternoon, with
a few stronger storms possible along the boundary in the afternoon.
Wind and hail will again be the primary concerns with these storms
before the front pushes out of the area. Moisture advection and a
low level jet nosed into Iowa will keep scattered showers and
isolated storms percolating over the area through Tuesday night into
early Wednesday, albeit likely not severe.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 256 PM CDT Mon Mar 30 2026
The active forecast continues on Wednesday through the
end of the week. While a deepening trough develops over the western
U.S. Wednesday, a low ejecting out of the southwest will keep
showery precipitation continuing off and on through the day
Wednesday in the state before the upper level support arrives into
early Thursday. This precipitation will be mostly rain as warm air
advection begins to flow back into the southern half to two thirds
of the state as midlevel winds turn southwesterly and increase. In
saying this, we won't be looking at overly warm temperatures
Wednesday as highs only reach into the 40s to near 50 in the south
after falling into the 30s to low 40s to start the day behind the
cold front passage Tuesday. In northern Iowa, mid level winds will
keep the colder air reinforced, however, which may allow for a short
period of a wintry mix to start the day. The signal in forecast
soundings is not overly robust though with the easterly winds
reinforcing low to mid level dry air as well. Thus, northern Iowa is
more likely to stay dry early Wednesday. This unfortunately is not
the end of a discussion on winter weather as top down saturation
continues to occur through the day Wednesday with the wintry
precipitation reentering the conversation in northern Iowa on
Wednesday evening into early Thursday morning. There remains some
disagreement in forecast soundings in how the temperature profiles
play out which will have a big impact on precipitation type at the
surface. As noted in the previous discussion, afternoon cold rain
potentially changing to a wet snow or even staying as cold rain
remains the most plausible forecast at this point with deep
saturation through the DGZ, near isothermal temperatures to only
slightly warming above 0C at times and near freezing temperatures at
the surface. There are some soundings in northern Iowa, though
certainly closer to north central Iowa, with a warmer, nearing 2-3C
warm nose and then dropping below freezing at the surface. This is
showing up as a precipitation type of freezing rain in many cases,
but does not really scream freezing rain soundings. Won't completely
rule out some freezing rain or minimal icing on an elevated surface,
but not expecting much in the way of accumulating ice at this time
with rain to start, precipitation rate and the overall temperature
profiles near to only slightly below freezing limiting icing
efficiency. As such, have limited the overall icing amounts in the
forecast but kept with wintry mix wording with the cold rain/wet
snow the main forecast in northern Iowa.
After a short break later Thursday into early Friday, a stronger
system moves in by later Friday into Saturday. This will bring
another round of thunderstorms later Friday and a transition to
showery precipitation into Saturday with temperatures cooling once
again and potentially another round of cold rain mixed with wet snow
in northern Iowa. Will continue to monitor the details into later
this week, but some severe weather may be possible in the region as
well to end the week. Dry weather looks to return Sunday.
Temperatures will continue to fluctuate warming Thursday/Friday,
cooling Saturday and warming again Sunday with northern Iowa
remaining on the cold side and in the 30s-40s and southern Iowa in
the 60s-70s then 50s.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 629 PM CDT Mon Mar 30 2026
A lone storm is passing just north of DSM with additional
isolated storm activity possible this evening at DSM and OTM
with these chances being represented in PROB30 groups. While low
level winds will increase this evening, low level wind shear
(LLWS) may be rather sporadic and does look marginal. Focused
LLWS mentions at OTM and ALO where it looks to be the most
persistent. As a front pushes through the state after midnight
into Tuesday, will see gusty winds become from the northwest and
north. There continues to be a short period of MVFR ceilings
dropping over our northeastern terminals of MCW and ALO.
Additional storm chances are possible toward or after 18z at OTM
and have used SHRA vs TSRA in the PROB30 until timing can be
better refined.
&&
.CLIMATE...
Issued at 256 AM CDT Mon Mar 30 2026
Forecast and Record High Temperatures for Select Central Iowa
Cities...
=============================================
| Monday | Period
| Forecast Record/ | of
City | High Year | Record
=============================================
Des Moines 85 83/1968 1878-
Mason City 80 78/1967 1903-
Ottumwa 85 83/1967 1923-
Waterloo 81 84/1967 1895-
=============================================
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Dodson
LONG TERM...05
AVIATION...Ansorge
CLIMATE...HagenhoffHazardous weather outlook, Mar 30, 4:08 PM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 408 PM CDT Mon Mar 30 2026 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-312115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 408 PM CDT Mon Mar 30 2026 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Elevated fire weather conditions will diminish into this evening. There is a Marginal (level 1 of 5) risk of severe storms tonight in central to eastern Iowa. Large hail and damaging wind gusts are the main hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a Marginal (level 1 of 5) risk of a few severe storms over portions of southern and eastern Iowa Tuesday afternoon and evening. Additional precipitation chances exist through the remainder of the week and into next weekend. While a wintry mix is possible over northern Iowa Wednesday night into early Thursday, there will also be additional severe weather potential in portions of the state with these risks being better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight and Tuesday. Ansorge
In the hours before
Local storm report, Mar 30, 6:51 PM CDT, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
651 PM CDT Mon Mar 30 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM Hail Ankeny 41.73N 93.60W
03/30/2026 E0.70 Inch Polk IA Public
Via KCCI viewer, time estimated from radar.
&&
De Bruin/AnsorgeLocal storm report, Mar 30, 8:45 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
845 PM CDT Mon Mar 30 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM Hail 6 ENE Marne 41.49N 95.01W
03/30/2026 E1.00 Inch Cass IA Trained Spotter
&&
De Bruin/AnsorgeeThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 8:44 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 46 min |
| Mar 30, 9:53 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Jasper, Marshall, Polk, Story | 67 min |
| Mar 30, 10:36 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 39 min |
| Mar 30, 10:48 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Poweshiek, Story, Tama | 42 min |
| Mar 30, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 30 min |
| Mar 31, 8:10 AM CDT | Special Weather Statement | DMX | Wapello | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2026Every severe thunderstorm warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.